I'm such an idiot. My 7 year old has been in pain because his filling has fallen out. Dentist on Monday but been giving calpol/nurofen in the meantime. He's meant to have 5mls of 6 plus calpol and 10 mls of nurofen but on his 3rd dose of calpol today I gave him 10ml by mistake instead of 5 which is the dose for a 10-12 year old. I can't believe I've been so stupid. I haven't given him dose 4 so he's had the right amount for the day but he has had the last 2 doses too close together. Have I damaged him? I'm not sure how much he weighs. He was 16kg at the end of reception but that was nearly 2 years ago now so he is probably about 19-20kg now. I'll be triple checking all medicine doses in future.
I wouldn't worry, it will be fine. My daughter had her tonsils out at 8 and they gave her more than the recommended dose of Calpol as it was still within the safe boundary and she needed more paracetamol to help with the pain. I think that was 3 or 4 x 5ml instead of 2 so it will be fine, I am pretty sure.
This happened with my 18 month dd, nanny accidentally gave her two 5 ml spoons instead of two 2.5s. I called nhs direct and they worked out her safe dose according to her weight and she was with a non toxic dose. It is worked out over the 24 hour period so sounds like your little one will be fine but I'd give them a call just to be sure, they will also run through a few checks to make sure he's ok and what to keep an eye out for
My 14month ds got a good of the Calpol bottle the other week...dh had left it open... and drank between 1/3 and 1/2 the bottle. Took him straight to hospital and they worked out his weight and the amount etc and he hasn't even come close to an amount that would concern them. I wouldn't worry about 5ml extra. And yes dh got the worst bollocking ever.
OK, if the 6+ stuff is 250/5ml then you've given him a double dose for his age. If it's the weaker stuff then the dose is fine. The BNF links to a page for caring for children on paracetamol, which is where I got this info from:
If you think you may have given an extra dose of paracetamol by mistake, wait at least 8 hours before giving any more.
The bulk of the effects will be wearing off by now OP...if he'd not had a double dose, it'd be about now you'd give the next dose to keep him in his 'therapeutic window'. The next few hours might be a bit rough but he really can't have more for now. When did he last have neurofen?
Thankyou. Nice guidelines recommend he have 600mg for his weight for post op pain and then more 4 hours later so the 500mg he's had is fine, phew. I'll avoid any more calpol until the morning to be on the safe side.